2009 年 35 巻 7 号 p. 445-452
Hyperammonemia is an adverse effect of valproic acid,though it is rarely associated with fatal encephalopathy or disturbance of consciousness.The purpose of this study was to investigate the clinical risk factors for hyperammonemia in patients with epilepsy undergoing valproic acid therapy.
To do this,we conducted a survey retrospectively from January 2006 to June 2008.We also performed a case-control study in which blood ammonia levels and other data were measured in inpatients and outpatients,defining hyperammonemia as a blood ammonia level exceeding 200μg/dL.There were 90 cases and 450 controls.
Multiple logistic regression analysis was also performed to investigate the risk factors for hyperammonemia,using the cases as a criterion variable.The explanatory variables were factors that showed significance (P<0.05)in univariate analysis.
According to multiple regression analysis,risk factors for hyperammonemia were phenytoin coadministration (odds ratio (OR),5.89;95% confidence interval (CI),3.41 to 10.2;p<0.001),phenobarbital coadministration (OR,2.30;95% CI,1.28 to 4.11;p=0.005),and dose of valproic acid (per mg/kg/day,OR,1.05;95% CI,1.02 to 1.07;p<0.001).However,slow-release valproic acid formulations reduced the risk of hyperammonemia (OR,0.51;95% CI,0.30 to 0.85;p= 0.010).
In conclusion,identification of risk factors for hyperammonemia due to valproic acid in epileptic patients can help minimize adverse effects.